Hail, Monroe
- When
- May 11, 12:50 PM CST to 12:58 PM CST
- Where
- Monroe County, 0.47 mi NNE of New Hanover to 0.92 mi N of Columbia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.386, -90.227
As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening. The most costly damage occurred from a pair of supercells that dropped baseball to softball size hail across St. Charles County Missouri and produced severe wind gusts in St. Louis County and the City of St. Louis around the lunch hour. There were also a few reports of flash flooding with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 11:44 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1244 PM CDT WED MAY 11 2016 .SHORT TERM... (Through Late This Afternoon) Issued at 340 AM CDT Wed May 11 2016 Main concerns today are dense fog early this morning and potential severe weather. Have issued a dense fog advisory through mid morning. Latest surface observations show that quite a few stations from the eastern Ozarks into south central Illinois have had visibilities fall to 1/4 mile the past few hours. Visibilities in the St. Louis metro area have also fallen recently to less than a mile at times. With light winds and clear skies, think this trend will continue through mid morning, so have gone with a dense fog advisory for the eastern half of the CWA. Conditions should begin to improve once the sun comes up and mixing begins. Then the focus turns to the potential for the thunderstorms the rest of the day. A weak warm front that thunderstorms are forming on over southwest MO early this morning will lift northward this morning. There is some potential that scattered thunderstorms will develop along this front this morning into early this afternoon as strong moisture convergence develops underneath increasing ascent from approaching mid level trough. Will show increasing chances of showers and thunderstorms increasing from the west this afternoon. With MLCAPES between 2000-3000 J/kg this afternoon and deep layer shear between 20-35kts, a few severe thunderstorms will be possible. Will likely see some sunshine which will allow temperatures climb above normal today. Highs should reach the lower to mid 80s. Britt .LONG TERM... (Tonight through Tuesday) Issued at 340 AM CDT Wed May 11 2016 Expect convection to be ongoing after 00Z Thursday ahead of the cold front. GFS and NAM continue to show 1200-2000 J/Kg of MUCAPE across the CWFA during the early evening. 0-6km shear stays relatively weak though...never really getting stronger than 20kts except over northeast Missouri and west central Illinois which will be closer to mid-level jet streak. The mode convection takes will be very dependent on what happens during the afternoon...but a forward propagating MCS is still the most likely. The system should weaken through the night with waning instability as it moves southeast. Convection allowing models aren't showing much behind the MCS ahead of the front, but prefer to keep some low chance/slight chance PoPs in until the front moves through and wipes out the instability. The GFS has the front all the way southeast through the CWFA by 12- 15Z on Thursday. Models are still printing out some very light QPF behind the front, so will keep some low chance/slight chance PoPs going in southeast sections of the CWFA Thursday morning. Temperatures should be noticeably cooler with lower humidity behind the front. High pressure will move from the Great Plains down into Arkansas by Friday morning. Another shortwave will move southeast across the area Friday afternoon and Friday night pushing another cold front ahead of it. Guidance continues to print out precip with the FROPA Friday afternoon and Friday night. Think the amount of QPF might be overdone since the ridge over the southern CONUS will be blocking moisture return, but all guidance highlights strong moisture convergence ahead of the 850mb front. Will keep PoPs going but will stay in chance category. Temperatures fall well below normal for the weekend as a sprawling high pressure system builds over the area from the northern Plains all the way down to the Gulf Coast. Another longwave trof develops over the western CONUS Sunday night into Monday. 850 mb flow turns to the south/southwest bringing low level moisture back to the region. If medium range guidance works out, Monday and Tuesday look fairly wet as this moisture is lifted over the cool air at the surface. Clouds and precipitation will likely contribute to suppressing temperatures below normal for the end of the forecast period. Carney && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1242 PM CDT Wed May 11 2016 First round of TSRA is moving thru the region now. These storms will move E, with redevelopment expected further W this afternoon. The next round is expected to move thru the region late this afternoon and thru the evening hours. The first round poses a threat to large hail and damaging winds. The second round may also be severe. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 434 AM CDT WED MAY 11 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 434 AM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN MISSOURI AS WELL AS WESTERN AND CENTRAL ILLINOIS THROUGH MID MORNING. VISIBILITY OF 1/4 MILE OR LESS CAN BE EXPECTED. SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THIS AFTERNOON AND THIS EVENING...THOUGH ANY STORMS THROUGH TONIGHT MAY BECOME SEVERE. HAIL IN EXCESS OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY AFTERNOON AND EVENING ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL ILLINOIS. LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
139 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL BRIDGETON 38.77N 90.43W
05/11/2016 M1.00 INCH ST. LOUIS MO TRAINED SPOTTER
HAIL UP TO QUARTERS
&&
KANOFSKYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG UNIVERSITY CITY 38.67N 90.33W
05/11/2016 ST. LOUIS MO TRAINED SPOTTER
TREE UPROOTED
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
142 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL ARNOLD 38.43N 90.37W
05/11/2016 M1.00 INCH JEFFERSON MO TRAINED SPOTTER
HWY 141 AT 1-55
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
146 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM HAIL OAKVILLE 38.44N 90.32W
05/11/2016 M0.88 INCH ST. LOUIS MO PUBLIC
&&
WALSHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL OAKVILLE 38.44N 90.32W
05/11/2016 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
0145 PM TSTM WND GST OAKVILLE 38.44N 90.32W
05/11/2016 E50 MPH ST. LOUIS MO TRAINED SPOTTER
&&
BYRDPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
150 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 1 WNW COTTLEVILLE 38.76N 90.66W
05/11/2016 M4.00 INCH ST. CHARLES MO NWS EMPLOYEE
MEASURED HAIL STONE...4 INCHES IN DIAMETER.
&&
CORRECTED EVENT...REMARKS
BYRDThe St Louis radar (KLSX), 53 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
11 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew down several trees and large tree limbs between Wood River and South Roxana. Also, in Wood River, some shingles were blown off of a house.
Thunderstorm winds blew down several large trees around town. One tree fell onto Illinois Route 15, blocking it.
Thunderstorm winds blew down a large tree in Summerfield.
Thunderstorm winds caused a wide swath of damage extending from New Baden area northeastward through Aviston, Breese and Carlyle. Numerous large trees, tree limbs and power lines were blown down. In Breese, the top part of a grain silo was blown off.
Thunderstorm winds blew down several large trees, numerous tree limbs and power lines between Okawville and New Minden.
Thunderstorm winds blew down several large trees and numerous tree limbs between Sandoval and Salem.
Thunderstorm winds blew down several large trees around town.
Up to two inches of rain fell in a short amount of time causing flash flooding. Maeystown Creek was out of it's banks and flooding some roads in town.
A wide swath of large hail fell across the southern half of Adams County. The largest hailstone was 4.5 inches in Payson. Two inch hail was reported in Kellerville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647852, 647855, 647856, 647857, 647853, 647858, 647859, 647860, 647854, 647861, 647862, 647864, 647865, 647863, 647866, 647874, 648228, 648195, 648227.